Revista Médica del Uruguay
Print version ISSN 0303-3295
DANZA, Álvaro; CRISTIANI, Federico and GIACHETTO, Gustavo. Reacciones adversas a los medicamentos en un servicio de medicina interna del Hospital Universitario. Rev. Méd. Urug. [online]. 2010, vol.26, n.3, pp. 138-144. ISSN 0303-3295.
Summary Introduction: implementing intensive pharmacovigilance (FV) strategies within the clinical context may contribute to know more about the extent of drug induced pathologies. Objective: to estimate the frequency and characteristics of adverse drug reactions through intensive pharmacovigilance in patients hospitalized in an internal medicine unit at the "Dr. Manuel Quintela" University Hospital. Method: we designed a prospective observational study. We carried out pharmacological anamnesis of all patients hospitalized between March 31 and April 4, 2008, in an internal medicine service with 40 beds. All patients suspicious of adverse drug reaction were included and imputability was determined using the Karch and Lasagna algorithm. We analysed age, sex, drugs involved, disease caused, severity and polypharmacy. Results: 21 drug adverse reactions were identified in 19 patients out of the 48 patients hospitalized during the study. Frequency of adverse drug reaction in hospitalized patients was 43.7% (IC 95% 21-66). Average age was 73 years old, most of them evidenced polypharmacy and comorbility. The most frequently involved drugs were cardiovascular, anti-infectious drugs for systemic use and glucocorticoids. The digestive and cardiovascular system and organs were the most severely affected. Three drug adverse reactions were classified as severe. Conclusions: Adverse drug reactions are a highly usual problem in this hospital unit. It may be possible that the characteristics of patients seen in this unit (old age, frequent polypharmacyy and comorbility) contribute to this finding. We stand out the importance of intensive hospital pharmacovigilance as a strategy to identify adverse drug reactions and other problems involving drugs.
Keywords : PHARMACEUTICAL PREPARATIONS [adverse effects]; DRUG TOXICITY.